Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 43, NWS Missoula, MT

June 13, 2006Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 13, 2006, 10:38 PM MDT for Flathead County, Montana. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2006, 10:38 PM MDT (04:38 UTC)
Expired
Jun 13, 2006, 11:45 PM MDT
In force
67 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 164 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 11:10 PM MDTHAIL 1West Glacier, MTQUARTER SIZE HAIL REPORTED AT GLACIER NATIONAL PARK HEADQUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:36 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 140438
SVRMSO
MTC029-140545-
/O.NEW.KMSO.SV.W.0043.060614T0438Z-060614T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1038 PM MDT TUE JUN 13 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 1145 PM MDT.

* AT 1035 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF
  COLUMBIA FALLS...OR ABOUT 12 MILES EAST OF EVERGREEN...AND WAS
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST GLACIER AROUND 1100 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4845 11454 4807 11381 4856 11334 4905 11406

$$
HENRY
3 follow-up statements
000 
WWUS55 KMSO 140505
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1105 PM MDT TUE JUN 13 2006

MTC029-140545-
/O.CON.KMSO.SV.W.0043.000000T0000Z-060614T0545Z/
FLATHEAD MT-
1105 PM MDT TUE JUN 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTHERN FLATHEAD COUNTY...

* AT 1101 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NYACK...OR
  ABOUT 24 MILES NORTHEAST OF EVERGREEN...AND WAS MOVING NORTH AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MCDONALD AROUND 1120 PM MDT...
  POLEBRIDGE AROUND 1125 PM MDT...
  LOGAN PASS AROUND 1130 PM MDT.

LAT...LON 4845 11454 4807 11381 4856 11334 4905 11406

$$
HENRY
000 
WWUS55 KMSO 140524
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1122 PM MDT TUE JUN 13 2006

MTC029-140545-
/O.CON.KMSO.SV.W.0043.000000T0000Z-060614T0545Z/
FLATHEAD MT-
1122 PM MDT TUE JUN 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTHERN FLATHEAD COUNTY...

* AT 1118 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE      
  THUNDERSTORM THAT HAS A HISTORY OF PRODUCING QUARTER SIZE 
  HAIL. IN ADDITION TO LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60   
  MPH ARE POSSIBLE WITH THIS STORM.  THIS STORM WAS LOCATED NEAR     
  LAKE MCDONALD...OR ABOUT 33 MILES NORTHEAST OF EVERGREEN...AND
  WAS MOVING NORTH AT 35 MPH.

* CAMPERS AND OTHERS OUTDOORS ARE STRONGLY URGED TO SEEK SHELTER 
  IMMEDIATELY

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOGAN PASS AROUND 1130 PM MDT.

LAT...LON 4845 11454 4807 11381 4856 11334 4905 11406

$$
HENRY
000 
WWUS55 KMSO 140544
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1140 PM MDT TUE JUN 13 2006

MTC029-140555-
/O.EXP.KMSO.SV.W.0043.000000T0000Z-060614T0545Z/
FLATHEAD MT-
1145 PM MDT TUE JUN 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLATHEAD COUNTY
EXPIRED AT 1145 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE ISSUANCE OF THE WARNING 
HAS CROSSED OVER THE CONTINENTAL DIVIDE AND HAS EXITED FLATHEAD 
COUNTY.

LAT...LON 4845 11454 4807 11381 4856 11334 4905 11406

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:44 PM MDT, 54 minutes earlier.

Area forecast discussion, Jun 13, 9:44 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
944 PM MDT TUE JUN 13 2006

.UPDATE...UPDATING FORECAST PACKAGE TO FRESHEN UP HEADLINES. FLASH
FLOOD WATCH HAS BEEN PULLED FOR THE BLACKERBY BURN AREA. STORMS
DID NOT DEVELOP OVER CENTRAL IDAHO AS ANTICIPATED. ALSO EXTENDED
SEVERE THUNDERSTORM WATCH AS STORMS CONTINUE TO DEVELOP OVER
NORTHWEST MONTANA.

&&

.AVIATION...STRONG THUNDERSTORMS CONTINUE OVER WESTERN MONTANA
AIRSPACE. GUSTY WINDS...HEAVY RAIN...AND SMALL TO MODERATE SIZED
HAIL WILL CONTINUE TO IMPACT AIR TRAVEL INTO THE NIGHT. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... (ISSUED 809 PM MDT TUE JUN 13 2006)

UPDATE...STORMS FAILED TO DEVELOP OVER LEMHI COUNTY OF IDAHO AND SOUTHWEST
MONTANA THIS EVENING. THEREFORE A PORTION OF THE SEVERE WEATHER
WATCH 476 HAS BEEN CANCELLED.

HYDROLOGY...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER
CONCERNS WILL BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS.

PREV DISCUSSION... (ISSUED 426 PM MDT TUE JUN 13 2006)

UPDATE...STRONG STORMS ARE MOVING INTO NORTH CENTRAL IDAHO THIS
HOUR. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY
LEAD TO FLASH FLOODING OVER THE BLACKERBY BURN SITE NEAR
GRANGEVILLE. ALSO HIGHWAY 95 FROM RIGGINS TO SLATE CREEK WILL HAVE
TO BE MONITORED FOR MUD AND DEBRIS SLIDES. THEREFORE A FLASH FLOOD
WATCH HAS BEEN ISSUED UNTIL 8 PM MDT.

PREV DISCUSSION... (ISSUED 223 PM MDT TUE JUN 13 2006)

SHORT TERM...SEVERE WEATHER THREAT EXISTS FOR THIS AFTERNOON AND
EVENING AS A THERMAL TROUGH SAGS OVER THE REGION AND AN UPPER
LEVEL JET PUSHES INTO WESTERN MONTANA. MOISTURE AMOUNTS ARE
FAVORABLE FOR AREAS ALONG AND NORTH OF A LINE FROM GRANGEVILLE TO
MISSOULA TO SEELEY LAKE...TO SEE LARGE HAIL...GUSTY WINDS AND
HEAVY RAIN. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF
NORTH CENTRAL IDAHO AND WESTERN MONTANA EXCEPT FOR SILVER BOW AND
DEERLODGE COUNTIES WHERE MOISTURE AMOUNTS ARE LIMITED. THIS
BOUNDARY WILL SHIFT TO THE EAST LATE THIS EVENING...EFFECTIVELY
ENDING THE CHANCE FOR SEVERE WEATHER BY ABOUT 9 PM. AN UPPER LEVEL
TROUGH WILL BEGIN TO PUSH INTO THE REGION EARLY TOMORROW
MORNING...BRINGING INCREASED CLOUD COVER AND MORE WIDESPREAD RAIN.

LONG TERM...A COOL AND MOIST PACIFIC TROUGH WILL PUSH INTO THE
REGION ON WEDNESDAY. THIS WILL BRING SIGNIFICANT RAINFALL TO NORTH
CENTRAL IDAHO AND WESTERN MONTANA. TEMPERATURES WILL ALSO COOL
ABOUT 10 TO 15 DEGREES FROM TUESDAYS READINGS. THE TROUGH WILL BE
SLOW TO MOVE OFF TO THE NORTHEAST...THEREFORE KEEPING A CHANCE OF
RAIN IN THE FORECAST UNTIL MID DAY ON THURSDAY. A SLOW WARMING
TREND ALONG WITH SOME SCATTERED SHOWERS...MAINLY IN NORTHWEST
MONTANA WILL BE SEEN FROM THURSDAY THROUGH SATURDAY NIGHT.
SOUTHWEST FLOW ON SATURDAY AFTERNOON AND EVENING WILL BRING IN
SLIGHTLY MORE UNSTABLE CONDITIONS AND HAVE MENTIONED SOME THUNDER.

SUNDAY THROUGH WEDNESDAY THE PACIFIC NORTHWEST WILL REMAIN UNDER A
BROAD TROUGH AND WESTERLY (ZONAL) FLOW. THEREFORE I HAVE KEPT CHANCES
FOR PRECIPITATION AND TEMPERATURES NEAR CLIMATOLOGICAL VALUES
UNTIL THESE TIME PERIODS COME CLOSER AND FURTHER DETAILS CAN BE
ESTABLISHED FROM FORECAST MODELS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE/AVIATION...STEGEMILLER
PREV DISCUSSION...MEAD/VIA/KOLATA
Hazardous weather outlook, Jun 13, 10:13 PM MDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1013 PM MDT TUE JUN 13 2006

IDZ006>010-MTZ006-007-141615-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
913 PM PDT TUE JUN 13 2006 /1013 PM MDT TUE JUN 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

SCATTERED TO ISOLATED SHOWERS ARE EXPECTED THE REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY RAIN IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-MTZ001>005-043-141615-
NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
913 PM PDT TUE JUN 13 2006 /1013 PM MDT TUE JUN 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL
BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM MDT.

SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY RAIN IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 7:57 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BONNER                  46.87N 113.86W
06/13/2006  M0.75 INCH       MISSOULA           MT   TRAINED SPOTTER

0355 PM     HAIL             7 E MISSOULA            46.87N 113.84W
06/13/2006  M1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

0400 PM     HAIL             BONNER                  46.87N 113.86W
06/13/2006  E1.25 INCH       MISSOULA           MT   BROADCAST MEDIA

0500 PM     HAIL             DIXON                   47.32N 114.31W
06/13/2006  M1.00 INCH       SANDERS            MT   TRAINED SPOTTER

0645 PM     HAIL             ALBERTON                47.00N 114.47W
06/13/2006  E1.75 INCH       MINERAL            MT   PUBLIC

            AT MILE MARKER 78 ON I-90

0645 PM     HAIL             PARADISE                47.39N 114.80W
06/13/2006  E1.75 INCH       SANDERS            MT   TRAINED SPOTTER

0650 PM     HAIL             HUSON                   47.03N 114.33W
06/13/2006  M1.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            ANOTHER REPORT RECEIVED AT 658 PM MDT OF GOLF BALL SIZED
            HAIL IN THE HUSON AREA.

0655 PM     HAIL             NINEMILE                47.02N 114.41W
06/13/2006  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

&&

KRENZ
Local storm report, Jun 13, 10:12 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1012 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BONNER                  46.87N 113.86W
06/13/2006  M0.75 INCH       MISSOULA           MT   TRAINED SPOTTER

0355 PM     HAIL             7 E MISSOULA            46.87N 113.84W
06/13/2006  M1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

0400 PM     HAIL             BONNER                  46.87N 113.86W
06/13/2006  E1.25 INCH       MISSOULA           MT   BROADCAST MEDIA

0500 PM     HAIL             DIXON                   47.32N 114.31W
06/13/2006  M1.00 INCH       SANDERS            MT   TRAINED SPOTTER

0645 PM     HAIL             ALBERTON                47.00N 114.47W
06/13/2006  E1.75 INCH       MINERAL            MT   PUBLIC

            AT MILE MARKER 78 ON I-90

0645 PM     HAIL             PARADISE                47.39N 114.80W
06/13/2006  E1.75 INCH       SANDERS            MT   TRAINED SPOTTER

0650 PM     HAIL             HUSON                   47.03N 114.33W
06/13/2006  M1.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            ANOTHER REPORT RECEIVED AT 658 PM MDT OF GOLF BALL SIZED
            HAIL IN THE HUSON AREA.

0655 PM     HAIL             NINEMILE                47.02N 114.41W
06/13/2006  M1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

0843 PM     HAIL             13 S BIGFORK            47.88N 114.07W
06/13/2006  E1.00 INCH       LAKE               MT   TRAINED SPOTTER

            HEAVY RAIN, 0.41 INCH IN 10 MINUTES

0859 PM     HAIL             WOODS BAY               48.00N 114.05W
06/13/2006  M1.00 INCH       LAKE               MT   TRAINED SPOTTER

0906 PM     HAIL             4 ENE BIGFORK           48.09N 113.99W
06/13/2006  M0.75 INCH       FLATHEAD           MT   TRAINED SPOTTER

            HEAVY RAIN 0.49 INCH IN 45 MINUTES

0908 PM     HAIL             BIGFORK                 48.06N 114.07W
06/13/2006  M0.88 INCH       FLATHEAD           MT   TRAINED SPOTTER

0917 PM     HAIL             12 W RONAN              47.53N 114.36W
06/13/2006  M0.75 INCH       LAKE               MT   PUBLIC

            FLATTEN PORTIONS OF HAY AND ALFALFA FIELDS

1005 PM     HAIL             7 N BIGFORK             48.16N 114.07W
06/13/2006  M0.75 INCH       FLATHEAD           MT   TRAINED SPOTTER

&&

KRENZ

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:30 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Missoula64 days
Jun 13, 6:41 PM MDTSevere Thunderstorm WarningMSORavalli, Sanders69 days
Jun 13, 8:32 PM MDTSevere Thunderstorm WarningMSOMissoula43 min
Jun 13, 8:39 PM MDTSevere Thunderstorm WarningMSOLake19 min
Jun 13, 8:45 PM MDTSevere Thunderstorm WarningMSOFlathead45 min
Jun 13, 8:54 PM MDTSevere Thunderstorm WarningMSOSanders36 min
Jun 13, 9:36 PM MDTSevere Thunderstorm WarningMSOLake39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.